Alert archive / New York / Wind Advisories in 2020
Wind Advisory 1, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at Jan 11, 2020, 1:36 PM EST for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Jan 12, 2020, 4:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 1:36 PM EST (18:36 UTC)
- In effect from
- Jan 12, 2020, 4:00 AM EST
- Expired
- Jan 12, 2020, 1:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Binghamton, NY
All 24 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WWUS71 KBGM 111836 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 136 PM EST Sat Jan 11 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-121800- /O.NEW.KBGM.WI.Y.0001.200112T0900Z-200112T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 136 PM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Pennsylvania and central New York. * WHEN...From 4 AM to 1 PM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. The saturated ground could enable trees to uproot easier than usual and power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kistner
2 follow-up statements
925 WWUS71 KBGM 120851 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 351 AM EST Sun Jan 12 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-121800- /O.CON.KBGM.WI.Y.0001.200112T0900Z-200112T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 351 AM EST Sun Jan 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Pennsylvania and central New York. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Saturated ground could enable trees to uproot easier than usual which may result in a few power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
008 WWUS71 KBGM 121803 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 103 PM EST Sun Jan 12 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-121915- /O.EXP.KBGM.WI.Y.0001.000000T0000Z-200112T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 103 PM EST Sun Jan 12 2020 ...WIND ADVISORY HAS EXPIRED... Winds will continue weaken through the afternoon and become light and variable later tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Jan 11, 10:36 AM EST, 3 hours earlier.
Area forecast discussion, Jan 11, 10:36 AM EST, 3 hours before
Area Forecast Discussion National Weather Service Binghamton NY 1036 AM EST Sat Jan 11 2020 .SYNOPSIS... Much warmer temperatures will enter the region today, with widespread rain showers expected tonight as a slow moving cold front pushes through the area. Cooler and drier air moves in for Sunday with a few lingering showers possible. Then mostly dry through the first half of next week, with the next chance for widespread precipitation coming on Wednesday night and Thursday as low pressure crosses the Great Lakes and drags another cold front through the region. && .NEAR TERM /THROUGH SUNDAY/... 1030 AM Update...Temperatures are increasing much faster and higher than earlier anticipated. Have increased high temperatures across the entire region today, and some localized areas that see small breaks in the clouds could make a run for the upper 60s today. Avoca has a great chance of breaking its record of 65, as they have already climbed to 64 and should make a run at the record by this afternoon. Binghamton may come close to their record of 62 and Syracuse looks the safest at this time with a record of 67, but forecast high now of 65. Also, have pulled back PoP for the next few hour based on the latest radar and latest Meso-Model Guidance. Finally, after looking at forecast sounding for tomorrow morning through early afternoon, winds are going to be very gusty behind the cold front and a wind advisory is looking likely, but will take more time to nail down that part of the forecast this afternoon. Strong winds will also be possible overnight as an intense LLJ enters the area, but those gusts will be dependent on convection and not synoptically driven. 655 AM Update... The forecast remains on track and minimal changes were made to today's forecast. Added mention of gusty winds with any embedded thunderstorms late tonight/early Sunday morning. Previous Discussion: A low pressure system moves from the southern states towards the eastern Great Lakes today. A deep southwest flow ahead of this system will bring warm and relatively humid air into the region today. Even though it will be a mostly cloudy day across the area, high temperatures will soar well into the 50s and even lower 60s in some areas, as we will be firmly in the warm sector with an upper level ridge overhead. Due to some subsidence aloft, expecting much of the daytime hours to be mainly dry, especially across the southern half of the area (Southern Tier of NY, Catskills, and Northeast PA). There will be heavy rainfall just north and west of our area, and therefore highest chances for steadier rain showers will be confined to the extreme northwestern portion of the area (mainly Oneida County). The chance for rain showers will then increase from northwest to southeast late in the afternoon and as the evening approaches, as the associated slow moving cold front approaches the area. Most of the action holds off until late tonight, as the low pressure system tracks into the eastern Great Lakes, bringing a cold front through the area. Rain showers will become likely from northwest to southeast as the evening progresses, with the most widespread rainfall occurring after midnight as the front moves through. Convergence ahead of this front due to a strong low level jet will introduce a slight chance for seeing a few embedded thunderstorms along the line of showers, along with locally heavy rainfall. Working against the possibility of thunder is the lack of surface-based instability, which is not a surprise given the overnight timing and the time of year. Temperatures tonight will remain warm for this time of the year, likely staying steady in the 50s. Also of note is the likely gusty nature of these showers. With 45-50 knot winds a few thousand feet aloft, along with steep low level lapse rates, it will not take much to get some of these gusty winds to mix down to the surface, especially in the heavier showers and directly behind the cold front passage. Winds could gust up to 45 mph or so for a short window late tonight/early Sunday morning, especially in Northeast PA. That being said, did not feel confident enough to issue any wind headlines at this point since there will only be a narrow window to see these winds (likely only an hour or two) and the coverage looks relatively localized. Did highlight the potential for gusty winds in the Hazardous Weather Outlook and will have the upcoming day shift take another look at this for this afternoon's forecast package. Between heavier showers moving into Oneida County this afternoon and tonight, still expecting rainfall totals from this event there to fall within the 1 to 2 inch range, with slightly lower amounts in the southern half of the county. Therefore, despite lowering rainfall amounts slightly, still have the Flood Watch in effect for Oneida county for this afternoon until late Sunday. A combination of this rainfall and snow melt will lead to significant runoff and may result in small rises of some smaller rivers and streams. Poor drainage flooding is also possible in the usual urban flood-prone areas, especially where snow or ice may be clogging storm drains. That being said, the more significant rainfall will remain north and west of Oneida County, so only expecting minor water issues there. Rest of the area south of Oneida County will likely have less than 1 inch of total rainfall, with less than a half inch expected in many locations. Much quieter weather is in store for Sunday as the cold front moves east of the area and high pressure begins to move towards the area. Some lingering gusty winds behind the frontal passage can be expected during the early to mid morning hours, before quickly diminishing. Also some lingering rain showers will be possible, mainly in Central New York. Cannot rule out the potential for a few of these lingering showers to mix with snow late in the afternoon in Oneida county. Temperatures will be falling throughout the day as the cold front moves east of the area. After morning highs in the 50s, temperatures will fall to the upper 20s to lower 40s in Central New York, and to the upper 30s to upper 40s in the Catskills and Northeast PA by sunset. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... 350 am update... Main concerns in the short term are centered around the cooler, but still above average temperatures early in the week, along with the potential for more light rain or snow Tuesday. A fairly robust high pressure will be sliding east across the Northeast Sunday night, with much drier air and winds slowly shifting from northwest to light and variable. Weak large scale suppression may lead to some breaks in the cloud cover early Monday morning, and help drop temperatures into the 20s to around 30. The high shifts to the east later Monday with a weak upper wave pushing east along the US/Canadian border in its wake, with little impacts beside an increase in cloud cover. The mild temperatures continue Monday with highs in the 40s. Lows Monday night will drop into the lower 30s. The next chance of rain and/or snow arrives later in the day Tuesday as a low pressure system over the Great Lakes phases with a weak low moving into the mid-Atlantic from the Southeast US. The movement of these features is expected to be fairly fast...with the strength of the forcing on the lower end of the spectrum. They will only begin to merge Tuesday afternoon...and the qpf associated with these systems is expected to be lighter than previously anticipated. The overall potential for precipitation is lower as well...so have lowered PoPs and QPF amounts during the day Tuesday. Temperatures should still be able to warm into the 40s once again. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 350 am update... The phasing of the two areas of low pressure will gradually continue Tuesday night into Wednesday morning as they both transition eastward off the New England coast. Low chances for rain and/or snow continue into early Wednesday...but should taper off west to east as weak high pressure and upper level ridging build in. Mild air continues into Wednesday with highs in the 40s across the region. The period of quiet weather will be short lived though as the next system over the mid Mississippi Valley region moves quickly to the east into the Great Lakes late Wed. The sfc low will deepen as it eventually moves into the eastern Great Lakes Wednesday evening. Strong WAA will occur on the east side of the system and usher in a warmer and more humid air mass for a brief period of time. The warm sector quickly shifts to the east after midnight into early Thursday morning...which will allow the bulk of the more intense rain to move east as well before the much colder air on the back side of the system barrels in from the w/nw late Thursday into Friday. Temperatures will drop off and the threat for lake effect snow will ramp up as 850mb temps -12 to -16 deg C move in overnight with in a strong nwly flow across Lake Ontario. A ridge builds in from the west later in the day Friday...which will act to end the lake effect snow showers. The cold air will likely remain in place however with highs on Friday only inching into the 20s to near 30. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Mainly MVFR to VFR conditions will likely persist this morning and into the afternoon across all terminals. Occasional Fuel Alternate ceilings will be possible at KITH, KELM, KBGM, and KAVP before 15Z. Some occasional light rain showers will also be possible this morning into the afternoon, mainly at KSYR and KRME. Conditions begin to go downhill from west to east this evening as a slow moving cold front will bring widespread rain showers to the area. Ceilings will likely drop to Fuel Alternate, potentially occasionally IFR at some terminals. A few embedded thunderstorms along with gusty winds cannot be ruled out this tonight/early Sunday morning as well, but confidence is too low at this time to include thunder in this set of TAFs. Southerly winds will remain on the gusty side today, with gusts up to 25 knots possible at times. Higher gusts will be possible with the line of showers expected to move through tonight. Low level wind shear is also expected to continue for much of the day today and into tonight as a strong jet continue to persist over the area. Outlook... Sunday...Restrictions possible in lingering showers. Monday through Tuesday...VFR. Tuesday night through Wednesday...Restrictions possible in periods of rain. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Flood Watch through Sunday evening for NYZ009-037. && SYNOPSIS...BJG NEAR TERM...BJG/MPK SHORT TERM...BJT LONG TERM...BJT AVIATION...BJG
Hazardous weather outlook, Jan 11, 4:06 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 406 AM EST Sat Jan 11 2020 NYZ009-037-120915- Northern Oneida-Southern Oneida- 406 AM EST Sat Jan 11 2020 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. A line of showers along a cold front is expected to move through the area late tonight, with a few embedded thunderstorms possible. Gusty winds up to 45 mph will be possible in some locations with and just behind these showers late tonight and early Sunday morning. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-120915- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 406 AM EST Sat Jan 11 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. A line of showers along a cold front is expected to move through the area late tonight, with a few embedded thunderstorms possible. Gusty winds up to 45 mph will be possible in some locations with and just behind these showers late tonight and early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2020Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.